Iowa, 2016Flash Flooding in Iowa, September 22 to 23, 2016
September 22 to 23, 2016 · NWS DVN · 4 events in 3 counties and zones
Thunderstorms developed along a nearly stalled front with very warm and moist air to the south. A few reports of short term flash flooding occurred from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a nearly stalled front with very warm and moist air to the south. A few reports of short term flash flooding occurred from these storms. One medium term flash flooding event occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 22, 8:01 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 22, 8:01 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
901 PM CDT THU SEP 22 2016
.UPDATE...
Issued at 859 PM CDT Thu Sep 22 2016
I have issued a flash flood watch for our Highway 20 counties in
northeast Iowa, where storms are already beginning to train and
move over the same locations repeatedly. With PWAT values around 2
inches overnight, these could easily produce rainfall amounts of 2
to 4 inches, possibly more in locallized areas. The HRRR suggests
storms should continue to be active overnight, possibly through
mid morning, and that will be how long I carry this watch.
&&
.SYNOPSIS...
Issued at 345 PM CDT Thu Sep 22 2016
Remnants of the larger MCS last night in northern IA/southern MN
which dropped 4 to 10 inches of rain continues to fester in the
form of scattered showers and isolated thunderstorms in the dvn
cwa. This is mainly north of Interstate 80 along a CAPE gradient.
Extensive cloud cover was keeping instability in check in the
north with 3 pm temperatures in the lower to mid 70s. More
sunshine in the far south was allowing for temperatures near 90.
Looking to the west, skies were sunny in western and central IA
where the better low level convergence, stronger deep layer shear,
steeper lapse rates and higher CAPES were located. This is where
additional convection should fire later this afternoon. Haase
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 345 PM CDT Thu Sep 22 2016
Forecast focus on thunderstorm chances mainly north.
Tonight: CAM's models indicated thunderstorms to fire across
northern/central IA later this afternoon and evening. These
storms should then push eastward across roughly the northern half
of the dvn cwa this evening and overnight. The ECMWF/GFS is a bit
farther south with the heaviest rain axis compared to the HRRR.
The better coverage of storms should be in eastern IA and northern
IL along and north of Interstate 80 so this is where the highest
pops will be. Some of the storms may produce locally heavy rainfall
of potentially at least an inch or two. Any repeating storms over
the same area may produce several inches of rainfall in a short
time with PWAT's approaching 2 inches. There is still uncertainty
of where exactly the highest rain amounts will fall tonight with
variance in the models. Later shifts can monitor convective trends
and adjust pops if needed. Minimum temperatures should be in the
mid to upper 60s.
Friday: Scattered thunderstorms are possible over most of the cwa
in the morning then the storms should shift northward as an upper
level ridge/building heights shifts into the area. This will push
the warm front northward into Wisconsin as the day progresses.
Much of the afternoon should be dry except we will still carry a
chance pop in the north. Highs should be in the upper 70s along
Highway 20 to the mid to upper 80s elsewhere. This will again be
a warm and humid day at most locations with dewpoints well into
the 60s. Haase
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 345 PM CDT Thu Sep 22 2016
Friday night and Saturday, an upper ridge will traverse the forecast
area with mainly dry and unseasonably warm conditions. Saturday
night and Sunday, active weather will return with sharp
southwesterly flow aloft and a slow moving cold front oriented
parallel to the upper flow. Precipitable water values are expected
to rise close to 2 inches once again. This scenario will be
favorable for additional heavy rain, especially across eastern Iowa,
which will be crucial regarding river flooding next week. The
potential for severe storms is minimal due to a number of factors,
including timing and relatively weak deep layer shear. RPK
Sunday night...Latest trends(more progressive) on the various medium
range models suggest a post-frontal shower regime laying out mainly
along and east of the MS River Valley, which would ideally be away
from the swollen IA tributary rivers. Both the 12z NAM and ECMWF
mainly have light rainfall amounts of 0.15 inches or less in these
areas, while the 12z GFS is more bullish with post-frontal moisture
stream making for 0.25 to over a half inch of additional rainfall
from the MS RVR on eastward. For now will take a QPF blend and
migrate POPs more toward the east.
Monday and Tuesday...Large model descrepancies start popping up with
the major medium range players the 12z GFS and ECMWF early next
week. The GFS blocks a nearly stacked cyclone acrs far northern MN,
while the new ECMWF is further north and more progressive with the
upper trof migrating the main axis toward James Bay by Monday
evening. Both models are basically dry for Monday for different
reasons, the GFS with the CWA under in-whirling dry slot into the MN
cyclone center, while the Euro starts exiting out broad cyclonic flow
in favor of upstream ridging. Highs mainly in the 60s on Mon.
Model differences really apparent on Tue with The GFS wrapping
around instability showers acrs the northern half of the CWA Tue
afternoon, while the 12z ECMWF maintains dry, in-building ridge
regime and near normal temps in the upper 60s to lower 70s. For now
will have to maintain low/slight CHC POPs with the descrepancies but
at least that is a drier trend. With a cloud clear out, Tue night
lows will be down in the 40s for most of the area.
Wednesday and Thursday...Longer range trends are for an Omega Block
type pattern to set up shop acrs the mid CONUS somewhere, which
would translate to welcome mainly dry weather and seasonable temps
for the mid to late week period. But again, the latest run medium
range models especially the GFS/ECMWF, vary in placement of their
mean axis. The GFS keeps a trapped/blocked cut-off upper low far
enough to the west acrs the western GRT LKS to spiral more showers
back acrs the area Tue night into Wed, while the Euro progresses the
Omega Block axis eastward to the MS RVR Valley basin by late Wed
night and continues a basically dry regime into day 7 of the
forecast. Again with the descrepancies, will keep low POPs for
showers mainly acrs the northeastern to eastern half of the CWA Tue
night and Wed, then dry for Thu. But if additional model runs
continue to progress with the incoming pattern regime, see the drier
ECMWF solutions winning out for mid next week. Temps may generally
be in the 60s to around 70 for highs, and lows in the 40s. Clouds
will make for cooler highs and milder lows in spots if cyclone wrap
around stratocu maintains more or hangs on with higher coverage than
currently expected. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 623 PM CDT Thu Sep 22 2016
Showers and thunderstorms will be possible this evening and
overnight, in all areas of eastern Iowa and northwest Illinois.
This will result in a forecast of vicinity showers in all
locations for this evening, but with a more organized round of
storms expected tonight in northern Iowa, I have put in a tempo
group for thunderstorms at DBQ. Some periods of MVFR are possible
in light fog toward sunrise, but otherwise mainly VFR weather is
expected outside of thunderstorms. Winds will be light and
variable except near storms overnight, and should become steady
south to southeast again during the day Friday.
ERVIN
&&
.HYDROLOGY...
Issued at 345 PM CDT Thu Sep 22 2016
Overview: Repeated rounds of very heavy rain have occurred over
northern Iowa, southeastern Minnesota, and western Wisconsin over
the past three days. A widespread 3 to 5 inches of rain has fallen
with isolated amounts of 6 to 9 inches. Additional heavy rainfall
is possible tonight and again Saturday night in the same general
area.
These extreme rainfall amounts will result in significant river
level rises downstream into eastern Iowa, including the
Mississippi River, into next week.
The majority of local river sites are now under either a flood
warning or flood watch as significant rises are forecast to begin
this weekend or early next week.
Warnings:
On the Cedar River, Iowa River, Wapsipinicon River (De Witt 4S),
and Mississippi River (sites Dubuque LD11 and Dubuque)
Confidence...Moderate on river level forecasts. Uncertainty arises
with respect to forecast crests, not on whether river levels will
exceed flood stage. How high rivers rise above moderate or major
flood stage is dependent on the downstream propagation of upstream
runoff. As new data is gathered over the coming days, forecast
confidence will likely increase.
Watches:
on the Mississippi River (all sites except Dubuque LD11 and
Dubuque) and Wapsipinicon River (Independence and Anamosa).
Confidence...Low to Moderate on river level forecasts because
river levels will depend on the amount of runoff that is routed
downstream through several tributary rivers. As new data is gathered
over the coming days, forecast confidence will likely increase.
&&
.DVN Watches/Warnings/Advisories...
IA...Flash Flood Watch through Friday morning for Buchanan-Delaware-
Dubuque.
IL...NONE.
MO...NONE.
&&
UPDATE...Ervin
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...12/RP Kinney
AVIATION...Ervin
HYDROLOGY...Brooks/UttechHazardous weather outlook, Sep 22, 2:55 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU SEP 22 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-232100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
355 PM CDT THU SEP 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED ESPECIALLY
THIS EVENING AND OVERNIGHT. THE MAIN THREATS WILL BE LIGHTNING AND
LOCALLY HEAVY RAINFALL. THERE IS A LOW CHANCE OF ISOLATED SEVERE
STORMS WITH STRONG WINDS.
AREA RIVERS WILL BE EXPERIENCING SIGNIFICANT TO MAJOR FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE LIKELY SATURDAY NIGHT AND SUNDAY AHEAD OF A
STRONG COLD FRONT. HOWEVER, IT IS TOO EARLY TO DETERMINE THE
SEVERE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HAASE
In the hours before
Local storm report, Sep 22, 4:05 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL VINTON 42.16N 92.03W
09/22/2016 E0.25 INCH BENTON IA TRAINED SPOTTER
ALSO REPORTED HEAVY RAIN OF 1.25 INCH IN 30 MINUTES
&&
ERVINSpecial weather statement, Sep 22, 4:25 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
525 PM CDT THU SEP 22 2016
IAC011-103-113-222330-
JOHNSON-LINN-BENTON-
525 PM CDT THU SEP 22 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JOHNSON...SOUTHERN
LINN AND EAST CENTRAL BENTON COUNTIES UNTIL 630 PM CDT...
AT 525 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SHELLSBURG...OR 11 MILES NORTHWEST OF CEDAR RAPIDS...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAINFALL AROUND 1 INCH IS EXPECTED WITH THIS
STORM...WHISH MAY BRING PONDING OF WATER TO AREA ROADS.
LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...MARION...HIAWATHA...MOUNT VERNON...ROBINS...LISBON...
FAIRFAX...SOLON...ELY...ATKINS...PALO...SHELLSBURG...SWISHER...
SHUEYVILLE...BERTRAM...LAKE MACBRIDE STATE PARK...TODDVILLE...
TWIN VIEW HEIGHTS...
PLEASANT CREEK STATE RECREATION AREA AND CEDAR RAPIDS MUNICIPAL
AIRPORT.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 9 AND 33.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4222 9192 4198 9136 4188 9137 4173 9150
4202 9200
TIME...MOT...LOC 2225Z 302DEG 18KT 4206 9185
ERVINSpecial weather statement, Sep 22, 8:21 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT THU SEP 22 2016
IAZ040>042-230430-
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
921 PM CDT THU SEP 22 2016
...THUNDERTORMS WITH TORRENTIAL RAINFALL...
THUNDERSTORMS WILL CONTINUE TO MOVE EAST OVER THE SAME AREAS
THROUGH MIDNIGHT TONIGHT...GENERALLY ALONG THE HIGHWAY 20
CORRIDOR. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY...WITH
SOME ISOLATED 4 INCH AMOUNTS POSSIBLE. FLASH FLOODING IS A GROWING
THREAT...AND WARNINGS MAY BE ISSUED THIS EVENING. IF YOU ARE IN A
LOW LYING AREA...NOW IS THE TIME TO MOVE TO HIGHER GROUND BEFORE A
FLASH FLOOD BEGINS.
ERVIN
Local storm report, Sep 22, 9:14 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN MANCHESTER 42.49N 91.46W
09/22/2016 M3.00 INCH DELAWARE IA LAW ENFORCEMENT
DEPUTY MEASURED AMOUNT IN TOWN
&&
ERVINFlash Flood, Dubuque
- When
- September 22, 9:28 PM CST to 11:28 PM CST
- Where
- Dubuque County, 0.41 mi NNW of Dyersville to 0.38 mi W of Dyersville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.485, -91.124
The county emergency manager reported flash flooding was flowing into some homes basements. The fire department is responding to the incident.
Flash Flood, Dubuque
- When
- September 22, 11:08 PM CST to September 23, 1:08 AM CST
- Where
- Dubuque County, 0.36 mi NW of Worthington to 0.26 mi SSW of Worthington
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.404, -91.124
The county emergency manager reported a couple of washed out roads in southwest Dubuque county from flooding.
Flash Flood, Iowa
- When
- September 23, 3:43 AM CST to 9:43 AM CST
- Where
- Iowa County, 0.8 mi SW of East Amana to 0.84 mi SSW of Amana
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.813, -91.882
The emergency manager reported flooding along the Price Creek river for several hours in the Amana Colonies.
Flash Flood, Linn
- When
- September 23, 4:13 AM CST to 6:13 AM CST
- Where
- Linn County, 1.92 mi SW of Cedar Rapids to 1.43 mi SSW of Cedar Rapids
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.981, -91.678
Local law enforcement reported Ellis Road west of Edgewood Road was under water and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Iowa, September 22 to 23, 2016$125,000 · 2 events
- Flood in Utah, September 22 to 23, 2016$50,000 · 1 event
- Flooding in Wisconsin, September 22 to 27, 2016$13,000 · 5 events
- Flooding in Iowa, September 22 to 30, 20169 events
- Waterspouts in Gulf of Mexico, September 22, 20163 events
- Flash Flooding in North Carolina, September 22, 2016$10,000 · 3 events
- Hail and High Wind in Nevada, September 22, 2016$1,000 · 54 kt wind · 2 events
- Dust Storm in California, September 22, 20162 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20161 event
- Flash Flood in Arizona, September 22, 2016$5,000 · 1 event
- Flash Flood in Arizona, September 22, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661269, 661270, 661272, 661271.